Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 500, NWS Midland/Odessa, TX

August 24, 2007Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 24, 2007, 3:43 PM MDT for Lea County, New Mexico. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2007, 3:43 PM MDT (21:43 UTC)
Expired
Aug 24, 2007, 4:45 PM MDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 130 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:43 PM MDTHAIL 0.88Hobbs, NMNICKEL SIZE HAIL WAS REPORTED AT THE INTERSECTION OF NOBLE AND KANSAS STREETS IN THE CITY OF HOBBS BETWEEN 340 AND 345 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 242145
SVRMAF
NMC025-242245-
/O.NEW.KMAF.SV.W.0500.070824T2143Z-070824T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM MDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 445 PM MDT

* AT 338 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
  LOCATED 3 MILES EAST OF HOBBS...MOVING SLOWLY EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HOBBS...
  STATE HIGHWAYS 218 AND 132 EAST AND NORTH OF HOBBS...

HAIL FROM THE SIZE OF NICKELS TO GOLFBALLS HAVE BEEN RECENTLY REPORTED
WITH THIS STORM. PERSONS IN AND NEAR HOBBS SHOULD REMAIN INSIDE A SAFE
SHELTER UNTIL THE STORM HAS PASSED.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3290 10305 3262 10306 3272 10325 3293 10316
TIME...MOT...LOC 2143Z 287DEG 4KT 3276 10312

$$
2 follow-up statements
000 
WWUS54 KMAF 242214
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT FRI AUG 24 2007

NMC025-242245-
/O.CON.KMAF.SV.W.0500.000000T0000Z-070824T2245Z/
LEA NM-
413 PM MDT FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL LEA COUNTY...

AT 407 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE
HAIL. THIS STORM WAS LOCATED NEAR HOBBS...MOVING SOUTHEAST AT 10 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

PERSONS IN AND NEAR THE COMMUNITY OF HOBBS SHOULD REMAIN INSIDE A SAFE
SHELTER UNTIL THE STORMS HAVE PASSED.

LAT...LON 3285 10306 3262 10306 3272 10325 3284 10315
TIME...MOT...LOC 2212Z 315DEG 9KT 3270 10315

$$
000 
WWUS54 KMAF 242249
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT FRI AUG 24 2007

NMC025-242256-
/O.EXP.KMAF.SV.W.0500.000000T0000Z-070824T2245Z/
LEA NM-
446 PM MDT FRI AUG 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEA COUNTY
EXPIRES AT 445 PM MDT...

AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED 
JUST BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING 
WILL BE ALLOWED TO EXPIRE.

LAT...LON 3285 10306 3262 10306 3272 10325 3284 10315 
TIME...MOT...LOC 2214Z 315DEG 9KT 3270 10315

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:55 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 24, 1:55 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT FRI AUG 24 2007

.SHORT TERM...

AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO EAST
TO THE TEXAS PANHANDLE IS ASSOCIATED WITH A SHORTWAVE TROUGH DEPICTED
ON THE MODELS AND ON THE WATER VAPOR LOOP. EXPECTING THE NORTHERN THIRD
OF THE COUNTY WARNING AREA TO HAVE THE BEST SHOT OF SHOWERS AND
THUNDERSTORMS (CHANCE) LATE THIS AFTERNOON AND THIS EVENING AS THE
WAVE PASSES TO THE EAST. A COUPLE OF STORMS COULD BECOME SEVERE
PARTICULARLY ACROSS THE NORTH GIVEN THE INCREASE IN THE 0-6
KILOMETER SHEAR VECTOR TO 25 TO 30 KNOTS THIS EVENING. WILL MENTION
IN THE HAZARDOUS WEATHER OUTLOOK. JUST TWEAKS WERE MADE TO THE GRIDS.

.LONG TERM...

MODELS CONTINUE TO SHOW A RELATIVELY QUIET EXTENDED FORECAST FOR THE
AREA.

AN UPPER LEVEL SYSTEM MOVING INTO THE NORTHERN HIGH PLAINS THIS
WEEKEND WILL RESULT IN MORE SOUTHERLY SURFACE WINDS ACROSS THE AREA
EAST OF THE MOUNTAINS WITH LESS OF AN UPSLOPE SURFACE WIND
COMPONENT.  THIS COULD RESULT IN SLIGHTLY LESS THUNDERSTORM COVERAGE
OVER THE AREA THIS WEEKEND AS COMPARED TO THE LAST COUPLE DAYS.  THE
OTHER IMPACT OF THE NORTHERN HIGH PLAINS SYSTEM FOR OUR AREA WILL BE
TO WASH OUT THE COLD FRONT NORTH OF THE AREA...WHICH SHOULD
REINFORCE THE EXPECTATION THAT THE AREA WILL BE GENERALLY DRIER THE
NEXT FEW DAYS.

MOVING INTO NEXT WEEK...BOTH THE WRF AND THE GFS INTRODUCED MORE
PRECIPITATION TO THE AREA AROUND A WEDNESDAY TIME FRAME.  THIS DOES
SEEM REALISTIC AS THE MID LEVEL RIDGE BECOMES MORE ELONGATED AND
SHIFTS NORTHWARD JUST SLIGHTLY.  THIS WILL LIKELY ALLOW FOR
SHORTWAVE ENERGY TO TRACK WESTWARD ALONG THE SOUTHERN PERIPHERY OF
THE RIDGE TOWARDS TEXAS.  WITH THE SUBSIDENCE GENERALLY SEEN ON THE
WESTWARD SIDE OF APPROACHING WAVES FROM THE EAST...IT WILL BE TRICKY
TO GET THE TIMING DOWN ON WHEN WE REALLY SHOULD START TO SEE AN
INCREASE IN RAIN CHANCES.  HOWEVER...FORECASTERS HAVE BEGAN TO LEAN
TOWARDS A REASONABLE EXTENDED SOLUTION BY INTRODUCING POPS.
THUS...WILL CONTINUE WITH THE PREVIOUS FORECAST TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  95  71  93  /  20  10   0   0
CARLSBAD NM                68  98  70  96  /  20  10  10  10
DRYDEN TX                  72  96  72  94  /  10  10  10   0
FORT STOCKTON TX           72  95  71  95  /  10  10  10  10
GUADALUPE PASS TX          67  92  67  90  /  20  20  10  10
HOBBS NM                   67  96  70  94  /  30  10  10  10
MARFA TX                   61  89  59  87  /  20  20  10  10
MIDLAND INTL AIRPORT TX    69  95  71  94  /  20  10  10   0
ODESSA TX                  69  96  72  94  /  20  10  10  10
WINK TX                    73 100  73  99  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/03
Hazardous weather outlook, Aug 24, 1:11 PM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT FRI AUG 24 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
211 PM CDT FRI AUG 24 2007 /111 PM MDT FRI AUG 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF SOUTHEASTERN NEW MEXICO...AND PORTIONS OF
WEST TEXAS...INCLUDING THE PERMIAN BASIN...THE UPPER TRANS PECOS
REGION...THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN
CORRIDOR...AND THE MARFA PLATEAU. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS MAY APPROACH SEVERE
LIMITS THROUGH THIS EVENING. STRONG WINDS IN EXCESS OF 50
MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND LOCALLY HEAVY RAINS WILL ACCOMPANY THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 24, 2:57 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT FRI AUG 24 2007

NMZ033-TXZ045-242200-
CENTRAL LEA COUNTY-GAINES-
357 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LEA AND WESTERN GAINES
COUNTIES.

STRONG THUNDERSTORMS HAVE DEVELOPED FROM NEAR HOBBS...TO RURAL
PORTIONS OF NORTHWESTERN GAINES COUNTY NEAR HIGGINBOTHAM. AT 354 PM
CDT...THE STRONGEST STORM WAS LOCATED AT THE FAR NORTHWESTERN CORNER
OF GAINES COUNTY...JUST NORTHWEST OF HIGGINBOTHAM. THE STORMS ARE
MOVING EAST AT 10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...STRONG WIND GUSTS NEAR 50
MPH...AND PEA SIZE HAIL.

PEOPLE IN EASTERN LEA AND WESTERN GAINES COUNTIES...INCLUDING THOSE
IN AND NEAR THE COMMUNITIES OF HOBBS AND HIGGINBOTHAM...SHOULD SEEK
SAFE SHELTER INDOORS UNTIL THE STORMS HAVE PASSED.
Local storm report, Aug 24, 3:24 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             7 N HOBBS               32.84N 103.16W
08/24/2007  E0.75 INCH       LEA                NM   PUBLIC

0418 PM     HAIL             7 N HOBBS               32.84N 103.16W
08/24/2007  E1.75 INCH       LEA                NM   PUBLIC

&&

EPLATT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:02 PM MDTSevere Thunderstorm WarningMAFLea43 min
Aug 24, 3:49 PM MDTFlash Flood WarningMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.